How to correct Voluma side effect of dark dents in cheeks? (Photo)

Had 1 unit of Voluma per cheek approx 5 weeks ago. Have had these dark dents on my cheeks since. Was told they are from bruising and swelling but 5-6 weeks seems excessive. My follow up is next week. What are these dents called? Do you agree they are from swelling/bruising? What other questions should I ask and/or remedies should I discuss with my PS?? Thank you in advance!

Doctor Answers 8

How to correct Voluma side effect of dark dents in cheeks?

Hello, and thanks for your question and photos. I'm sorry you did not get the result you had hoped for. Without having "before" photos to examine, it's hard to see precisely what occurred. However, it appears as though there is a sharp transition on your cheek, below which you still have noticeable volume loss. These lines can likely be improved with more filler. I recommend following up with your plastic surgeon. Best of luck, Dr. Frucht.    

Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews


Thank you for your question tcioci. I am sorry to hear about your situation. Voluma is a filler used to enhance the appearance of the face. Voluma comes in syringe not units (Botox comes in units). You likely had one syringe per cheek. It is difficult to assess the results of a treatment without having before photographs with which to compare after photographs. Your doctor likely has the before photographs and I would follow hi/her recommendations. More filler can certainly be added if further enhancement is desired. Please consult with a doctor for specific recommendations.  Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Swelling 6 weeks after Voluma

What I see are malar bags. These can be exacerbated by filler placement. Sometimes they can be camouflaged with more filler. You need to discuss with your doctor.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Dents after Injection

Thank you for your question. The dark dents can be one of two things - sometimes patients have malar bags which can be exacerbated after injections. Malar bags are caused by swelling that can accumulate in the upper face. If you have a lot of allergies, or are known to wake up with a "puffy" face, then you are at an increased risk for malar bags.In your case, the bruising and dents are likely caused by a combination of shadowing due to inadequate volume and even potentially tyndall effect - or a bluish discoloration caused by superficial injection of filler. You would likely do well with more filler around this area to help smooth the contour, and to round out the area. Once the contour deformity is improved, the shadowing and darkness should improve as well. Of course, nothing takes the place of an in-person examination with your provider. Best of luck - and be sure to ask questions while you're there.

Are dents bruising?

I actually don't believe this is from bruising.  It appears to me that the dents are at the edge of the filler placed above and these represent areas of residual decreased volume.  I think you may need more filler in these areas to smooth the cheek contour.  I feel that most swelling and bruising has subsided by 2 weeks  and that additional filler can be place to improve the contour.  Hope this helps when you discuss this with your injector.  Best of luck.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

Dents after Voluma?

Thank you for your question. Without an in-person exam or before pictures it is difficult to determine the cause. It appears you may just need more filler in the areas that appear “dented” to add more volume. I would return to your Board Certified injector for evaluation.

How to correct Voluma side effect of dark dents in cheeks?

Thank you for sharing your question and photographs. It appears that the areas of concern are where not enough filler was placed to leave a smooth overall appearance and taper from the eyelid to the cheek region.  Though nothing replaces an in-person examination it appears that additional placement of filler would help ease the dents that you describe. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews


 Thank you for your question. I agree that the denting is due to the bruising and swelling that may occur after Voluma. During your consultation with your board certified facial plastic surgeon, you should ask any and all questions that you may have. As side effects to Volume typically fade within 2-4 weeks after the procedure, I suggest that you inquire about additional medication and topical cream to assist in your healing and to reduce any discomfort you may be experiencing. Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 93 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.